Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 258, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2008, 5:03 PM CDT for Comanche County, Kiowa County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2008, 5:03 PM CDT (22:03 UTC)
- Expired
- Jun 22, 2008, 5:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 5:36 PM CDT | HAIL 0.88 | 15 Sse Greensburg, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 222203 SVRDDC KSC033-097-222245- /O.NEW.KDDC.SV.W.0258.080622T2203Z-080622T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 503 PM CDT SUN JUN 22 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS. SOUTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 545 PM CDT * AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF BELVIDERE...MOVING SOUTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BELVIDERE... WILMORE... RURAL RESIDENCES OF NORTHEASTERN COMANCHE AND SOUTHEASTERN KIOWA COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3723 9899 3722 9931 3761 9924 3761 9908 TIME...MOT...LOC 2203Z 006DEG 17KT 3746 9917 $$ RITTERLING
2 follow-up statements
000
WWUS53 KDDC 222222
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT SUN JUN 22 2008
KSC033-097-222245-
/O.CON.KDDC.SV.W.0258.000000T0000Z-080622T2245Z/
KIOWA KS-COMANCHE KS-
523 PM CDT SUN JUN 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN COMANCHE AND SOUTHEASTERN KIOWA COUNTIES...
AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES NORTHEAST OF WILMORE...MOVING SOUTH AT 17 MPH.
* LOCATIONS IMPACTED INCLUDE...
BELVIDERE...
WILMORE...
RURAL RESIDENCES OF NORTHEASTERN COMANCHE AND SOUTHEASTERN KIOWA
COUNTIES.
IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
LAT...LON 3722 9931 3757 9924 3757 9907 3736 9902
3735 9903 3733 9902 3723 9900
TIME...MOT...LOC 2223Z 000DEG 15KT 3738 9916
$$
RITTERLING000
WWUS53 KDDC 222242
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT SUN JUN 22 2008
KSC033-097-222252-
/O.EXP.KDDC.SV.W.0258.000000T0000Z-080622T2245Z/
KIOWA KS-COMANCHE KS-
542 PM CDT SUN JUN 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COMANCHE AND
SOUTHEASTERN KIOWA COUNTIES EXPIRES AT 545 PM CDT...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN COMANCHE AND SOUTHEASTERN
KIOWA COUNTIES.
LAT...LON 3722 9931 3757 9924 3757 9907 3736 9902
3735 9903 3733 9902 3723 9900
TIME...MOT...LOC 2242Z 000DEG 15KT 3730 9916
$$
RITTERLINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:59 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 22, 2:59 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT SUN JUN 22 2008 .DISCUSSION... DAYS 1-2... INITIAL FORECAST ISSUE WILL BE POPS THIS EVENING FROM SCATTERED TSRA THAT ARE EXPECTED TO DEVELOP AND ARE IN THE PROCESS OF DEVELOPING ACROSS PORTIONS OF MY CWA. AFTERNOON HEATING AND WEAK SURFACE CONVERGENCE FROM MY SOUTHEAST COUNTIES NORTHWEST INTO THE GLD AREA HAS RESULTED IN A MODERATE CU FIELD AND TCU...A FEW OF WHICH HAVE GLACIATED. EVEN THOUGH SURFACE BASED CAPES ARE AROUND 2500 J/KG...I CANNOT FIND GOOD FORCING ALOFT. THUS IM UNCERTAIN ABOUT HOW ORGANIZED ANY OF THIS COULD GET. MODELS DO INDICATE THE LOW LEVEL WIND FIELD BACKING DURING THE EVENING AND STRENGTHENING SO THERE COULD BE ADDITIONAL DEVELOPMENT. WILL RAISE POPS TO COVER THE EVENING ACTIVITY. ON MONDAY THERE DOES APPEAR TO BE A LITTLE BETTER UPPER SUPPORT IN THE FORM OF A S/WV TROUGH MOVING OUT OF THE ROCKIES. WILL BASICALLY KEEP PREVIOUS POPS BUT ADJUST FOR TIMING WHERE THE BEST CHANCE FOR TSRA DURING THE AFTERNOON WILL BE IN MY NW CWA THEN SPREADING EAST AND SOUTHEAST DURING THE EVENING. COULD HAVE MORE ORGANIZATION IN THE FORM OF AN MCS. MAX TEMPS ON MONDAY WILL BE COOLER THAN TODAY MAINLY BECAUSE OF DEEPER BOUNDARY LAYER MOISTURE WHICH WILL NOT MIX OUT AS MUCH (COMPARED TO TODAY) PLUS SFC WINDS WILL HAVE MORE OF A SOUTH TO SOUTHEAST COMPONENT. 80H TEMPS SHOULD BE SLIGHTLY COOLER TOO. DAYS 3-7... MOST OF THE MEDIUM RANGE MODEL SOLUTIONS FROM LAST NIGHT AND THIS MORNING ARE IN PRETTY GOOD AGREEMENT WITH THE UPPER LEVEL WESTERLY FLOW SHIFTING NORTHWARD THROUGH THE MIDDLE PART OF THIS WEEK. THE INCREASED HEIGHTS AND EASTWARD DISPLACEMENT OF THE WARMER MID LEVEL TEMPERATURES WILL HELP WARM DAILY MAX TEMPERATURES WELL INTO THE 90S AND EVEN TOWARD THE 100 DEGREE MARK IN SOME PLACES. LATE IN THE WEEK THE MODELS SHOW THE UPPER FLOW TURNING A LITTLE MORE NORTHWESTERLY AGAIN AS THE UPPER RIDGE CONTINUES OVER THE PACIFIC NORTHWEST AND UPPER LEVEL DISTURBANCES SLIDE DOWN THE EAST SIDE OF THE RIDGE INTO THE GREAT LAKES REGION. A SURFACE FRONT IS FORECAST TO DROP SOUTH INTO THE CENTRAL HIGH PLAINS ON FRIDAY WHICH SEEMS POSSIBLE GIVEN THE ORIENTATION OF THE UPPER FLOW. THE FRONT COULD LINGER INTO SATURDAY BUT THE UPPER RIDGE IS FORECAST TO BUILD WITH HEIGHTS BUILDING BACK OVER THE NORTHERN PLAINS AGAIN. WILL BUMP POPS UP INTO THE SLIGHT CHANCE CATEGORY FOR FRIDAY NIGHT WHICH CORRESPONDS WELL WITH WHAT IS DEPICTED IN THE ISC GRIDS. WILL ALSO GO WITH AT LEAST A SILENT POP ON SATURDAY NIGHT FOR NOW. .AVIATION... SCATTERED HIGH BASED CUMULUS WILL PERSIST THROUGH THE AFTERNOON HOURS ESPECIALLY AROUND KGCK/KDDC. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP AFTER 21Z AND WILL BE PROPAGATING SOUTHWARD. ANY STORMS THAT DEVELOP COULD BECOME CAPABLE OF PRODUCING LARGE HAIL AND A FEW WIND GUSTS TO 50 KNOTS. THUNDERSTORMS WILL BE DIMINISHING AROUND OR AFTER SUNSET. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 91 66 93 / 30 30 40 10 GCK 63 91 65 93 / 30 30 40 10 EHA 65 94 63 94 / 30 30 40 10 LBL 65 92 65 94 / 20 20 40 10 HYS 65 89 66 92 / 30 40 50 10 P28 67 93 68 94 / 30 10 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN07/02
Hazardous weather outlook, Jun 22, 4:44 AM CDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 444 AM CDT SUN JUN 22 2008 KSZ030-031-043>046-061>066-074>081-084>090-230945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 444 AM CDT SUN JUN 22 2008 /344 AM MDT SUN JUN 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12/24
In the hours before
Special weather statement, Jun 22, 4:36 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 436 PM CDT SUN JUN 22 2008 KSZ080-222215- KIOWA- 436 PM CDT SUN JUN 22 2008 ...SIGNIFICANT WEATHER ADVISORY FOR KIOWA COUNTY... AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HAVILAND...MOVING SOUTH AT 12 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3740 9901 3741 9933 3767 9923 3766 9904 TIME...MOT...LOC 2136Z 004DEG 11KT 3759 9917 RITTERLING
Local storm report, Jun 22, 4:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 5 W HAVILAND 37.62N 99.20W
06/22/2008 E0.88 INCH KIOWA KS TRAINED SPOTTER
&&
26Local storm report, Jun 22, 4:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 8 E GREENSBURG 37.61N 99.15W
06/22/2008 E0.88 INCH KIOWA KS TRAINED SPOTTER
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 11:17 PM CDT | Special Weather Statement | DDC | Edwards, Ford | 58 min |
| Jun 22, 4:36 PM CDT | Special Weather Statement | DDC | Kiowa | 39 min |
| Jun 22, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 48 min |
| Jun 22, 6:25 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.